In March 2015, DEA administrator Michele Leonhart issued a formal alert from Drug Enforcement Agency, warning heroin users, their families, law enforcement agencies, and treatment centers of the increasing number of deaths caused by heroin that has been laced with fentanyl.
What is Fentanyl?
Fentanyl is a Schedule II narcotic used as an analgesic and anesthetic. It is the most potent opioid available for use in medical treatment – 50 to 100 times more potent than morphine and 30 to 50 times more potent than heroin. It is often used for patients experiencing chronic or extreme pain, or for patients with a high tolerance to opiates. It is so potent that it isn’t prescribed in milligrams, but instead in micrograms. It works like heroin and morphine, binding the opiate receptors in the body, increasing dopamine levels and controlling pain levels.
Fentanyl can be prescribed by a physician, who then monitors the patient closely to ensure the drug produces no negative side effects. It is typically given in the form of a lozenger, transdermal patch, or injection.
When Heroin is Cut With Fentanyl
When this level-two narcotic is used as an additive to drugs, like heroin or cocaine, there is a much higher potential for death. SAMHSA, or the Substance Abuse and Mental Health Services Administration, reported 17 deaths due to this mixture in Pittsburgh, PA between January 24, 20014 and February 7, 2014 with another 22 deaths occurring in January 2014 in Rhode Island. In New Jersey, state police have noted three spikes in fentanyl-related incidents since December 2013.
Law enforcement agency labs monitored by the National Forensic Laboratory Information System reported over 2,400 seized illegal drug submissions cut with fentanyl in 2013, while 3,344 seized drug submissions were found to have fentanyl in them in 2014.
Because fentanyl is a strong drug by itself, mixing it with street-sold heroin or cocaine can greatly amplifies their potency, as well as potential dangers. Heroin addiction is much more likely, and it can increase the tolerance you have for heroin. It can also end in death. The narcotic kills by overwhelming receptors in the brain, causing respiratory failure. Death can be instantaneous.
Dangers of fentanyl include:
- Respiratory depression
- Cardiac arrest
- Cardiovascular collapse
- Anaphylactic reaction
One of the biggest risk factors for using this mixture is the likelihood of respiratory depression, which can easily result in death. Overdose from fentanyl-laced heroin will happen quickly, and the individual may not be able to call for help before unconsciousness from breathing depression occurs.
Other reasons why the fentanyl mixture is so dangerous and more likely to result in heroin death or overdose:
- Unless you have access to a scientific lab, there is no way to identify fentanyl-laced heroin.
- Fentanyl is potentially lethal, even at very low levels. Ingestion of a does as small as 0.25 mg, or the size of a grain of sugar, can be fatal.
Don’t take the risk. If you’re ready to battle your heroin addiction, speak to an addiction recovery specialist at The Shores Treatment and Recovery today. Medical detox, a holistic approach to recovery and a supportive, loving environment can help you begin the journey of freedom.
Call us today. 888-775-9377